Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 264, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2024, 8:47 PM CDT for Lane County, Scott County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 8:47 PM CDT (01:47 UTC)
- Expired
- Jul 16, 2024, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:22 PM CDT | TSTM WND DMG | 4 Nw Manning, KS | Utility poles down and wires down between Rodeo and Taos rads near highway 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
875
WUUS53 KDDC 170147
SVRDDC
KSC101-171-170230-
/O.NEW.KDDC.SV.W.0264.240717T0147Z-240717T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
847 PM CDT Tue Jul 16 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Scott County in west central Kansas...
Western Lane County in west central Kansas...
* Until 930 PM CDT.
* At 847 PM CDT, a severe thunderstorm was located 8 miles east of
Scott State Lake, moving south at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Manning around 905 PM CDT.
Other locations in the path of this severe thunderstorm include
Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 10045 3836 10086 3870 10089 3870 10062
TIME...MOT...LOC 0147Z 350DEG 21KT 3870 10076
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID2 follow-up statements
533
WWUS53 KDDC 170210
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
910 PM CDT Tue Jul 16 2024
KSC101-171-170230-
/O.CON.KDDC.SV.W.0264.000000T0000Z-240717T0230Z/
Scott KS-Lane KS-
910 PM CDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN SCOTT AND WESTERN LANE COUNTIES...
At 909 PM CDT, a severe thunderstorm was located near Manning, moving
south at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Manning and Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 10045 3836 10086 3868 10083 3867 10065
TIME...MOT...LOC 0209Z 354DEG 21KT 3857 10076
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID542 WWUS53 KDDC 170225 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 925 PM CDT Tue Jul 16 2024 KSC101-171-170235- /O.EXP.KDDC.SV.W.0264.000000T0000Z-240717T0230Z/ Scott KS-Lane KS- 925 PM CDT Tue Jul 16 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT AND WESTERN LANE COUNTIES WILL EXPIRE AT 930 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail and gusty winds are still possible with this thunderstorm. && LAT...LON 3836 10045 3836 10086 3868 10083 3867 10065 TIME...MOT...LOC 0225Z 350DEG 21KT 3848 10074 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:00 PM CDT, 2 hours 47 minutes earlier. Its key messages:
- Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms.
- A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages.
- There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday.
Area forecast discussion, Jul 16, 6:00 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue Jul 16 2024 .KEY MESSAGES... - Thunderstorms will move across southwest Kansas tonight, with best chances in far southwest Kansas. Large hail and damaging winds will accompany these storms. - A cooler weather pattern will persist Wednesday through early next week, with highs 5 to 10 degrees below seasonal averages. - There are small chances for additional t-storms Wednesday and Thursday and better chances Friday afternoon through Sunday. && .UPDATE... Issued at 300 PM CDT Tue Jul 16 2024 MESOSCALE DISCUSSION... Low level, moist upslope flow will strengthen later this afternoon as a weak disturbance embedded in the westerlies approaches the high plains. Given weak capping, 2000-3000 j/kg CAPE and marginally supportive 0-6 km bulk shear, an isolated supercell or two could form by 5-6 pm across western Kansas. 0-1 km SRH values are low so that tornadoes are not favored aside from any mesoscale or storm scale influences that could result in brief tornadogenesis. Very large hail greater than 2" is possible. A larger cluster of storms will move into Kansas by 00-01z. This convection will likely grow upscale quickly given high dewpoint depressions and DCAPE values from 1100-1500 j/kg, with damaging wind and small hail being the main concerns. Favored locations for severe weather in the vicinity this evening between 6 pm and midnight are along and south of a line from Syracuse to Sublette to Meade to Englewood. && .DISCUSSION... Issued at 214 PM CDT Tue Jul 16 2024 Moist low level upslope flow will lead to moderate instability this afternoon. Thunderstorms will develop on the favored topographic regions of Colorado by late afternoon and then propagate into western Kansas after 23z. There is a chance given weak capping that an isolated cell or two will develop ahead of the line across west central Kansas during the evening. 0-6 km bulk shear values are marginally supportive of supercells with very large hail. Storms will congeal into a cluster after 00z upon entering Kansas and propagate southeastward through extreme southwest Kansas, possibly as far east as Dodge City. Damaging winds as high as 70 mph are possible for places like Elkhart, Liberal, Ulysses and Meade. Locally heavy rain is possible, but current thinking is that the convective cluster will be fast moving enough given the westerlies and outflow that flooding will not be a major concern (aside from isolated pockets). A cooler regime is forecast through the weekend and into early next week. There are small to medium chances for thunderstorms both Wednesday and Thursday afternoons given the northwesterly flow and weak capping inversion. The best chances for storms is across far western Kansas where higher amounts of instability will exist. However, the various ensemble means are not supportive of widespread heavy wain Wednesday and Thursday, with less than 10% chances for 24 hr rain exceeding 1" even across the far southwest. High temperatures will be in the mid and upper 80s Wednesday and Thursday. A series of shortwave troughs will move southward across the central high plains late Friday through Sunday. Given the meridional nature of the mid level flow, mid level capping will continue to be weak so that chances for showers and thunderstorms are medium to high. The EPS/GEFS and CMCE ensemble means indicate 20-30% chances for greater than 1" of rain for central Kansas, with lower probabilities farther west. Ensemble mean rainfall is about .75" to 1" for the ECMWF and CMCE and GEFS for the Friday to Sunday period. Expect highs in the lower to mid 80s Friday through Sunday. The main upper trough axis will to the south and east by Monday, with surface high pressure building across the high plains so that rain chances decrease markedly. Expect high temperatures in the upper 80s early next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 600 PM CDT Tue Jul 16 2024 VFR is expected through TAF pd. Will be watching two areas for complex of storms. The first area is for KHYS with storms moving southward out of northern Kansas. The second area is for storms located across Colorado. Best timing for KHYS is 01Z to 03Z and 03Z to 06Z timeframe for KGCK/KLBL/KDDC. The main threat with the storms will be strong W to NW outflow of 35 kt to possibly as high as 50-55 kt gusts in and near the TSRA. Outside of storms, winds will be relatively weak NE to E 5-15 kt. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Finch AVIATION...Sugden
Hazardous weather outlook, Jul 16, 4:46 AM CDT, 16 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Tue Jul 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Tue Jul 16 2024 /346 AM MDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Increased moisture will contribute to a more widespread heavy rain and severe thunderstorm risk This Evening and overnight. Locally 3 inches of rain, golfball size hail and 60 mph 70 mph wind gusts are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible any evening int he next several days into early next week, however day to day predictability is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. MR
In the hours before
Local storm report, Jul 16, 8:09 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
809 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Tstm Wnd Gst Richfield 37.27N 101.78W
07/16/2024 M60 MPH Morton KS Public
&&Local storm report, Jul 16, 8:19 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
819 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Gst 1 NE Johnson City 37.58N 101.73W
07/16/2024 M60 MPH Stanton KS AWOS
AWOS station KJHN Johnson City.
&&Local storm report, Jul 16, 8:22 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
822 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst 2 NNW Ulysses 37.60N 101.37W
07/16/2024 M58 MPH Grant KS AWOS
AWOS station KULS Ulysses.
&&Local storm report, Jul 16, 8:26 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
826 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Gst 9 SSW Kendall 37.81N 101.58W
07/16/2024 M62 MPH Hamilton KS Public
&&Local storm report, Jul 16, 8:29 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
829 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Tstm Wnd Gst 10 WNW Moscow 37.38N 101.38W
07/16/2024 M63 MPH Stevens KS Public
&&Local storm report, Jul 16, 8:35 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
835 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Non-Tstm Wnd Gst 9 NW Wilburton 37.14N 101.90W
07/16/2024 M64 MPH Morton KS Mesonet
Mesonet station CGLK1 Cimarron.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 16, 7:15 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 60 min |
| Jul 16, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 50 min |
| Jul 16, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jul 16, 7:52 PM CDT | Special Weather Statement | DDC | Hamilton | 38 min |
| Jul 16, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 40 min |
| Jul 16, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 50 min |
| Jul 16, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 34 min |
| Jul 16, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 47 min |
| Jul 16, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 37 min |
| Jul 16, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Jul 16, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 49 min |
| Jul 16, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 43 min |
| Jul 16, 9:35 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 55 min |
| Jul 16, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford | 35 min |
| Jul 16, 10:18 PM CDT | Special Weather Statement | DDC | Clark, Ford | 42 min |
| Jul 16, 10:52 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 53 min |
| Jul 16, 10:54 PM CDT | Special Weather Statement | DDC | Clark | 51 min |
| Jul 16, 11:47 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 43 min |
| Jul 17, 12:24 AM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Jul 17, 12:50 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 25 min |
| Jul 17, 1:16 AM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Jul 17, 1:45 AM CDT | Special Weather Statement | DDC | Barber | 30 min |
| Jul 17, 6:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| Jul 17, 6:13 PM CDT | Special Weather Statement | DDC | Kearny | 62 min |
| Jul 17, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.